Being an outstanding physician and lifelong learner requires stoking the flames of clinical curiosity. In Chiefs’ Inquiry Corner (CIC) we attempt to succinctly answer actual clinical questions that have been raised on the wards and in the clinics of NYU’s teaching hospitals. Our answers are not meant to be all encompassing or practice changing but rather to serve as springboards for further exploration. For those of us with short attention spans, we hope CIC satisfies that craving for a morsel of knowledge in a digestible format.
Click to toggle the answers!
A Cochrane review including 4122 patients from 14 studies found only a 4% absolute reduction in Boyarsky symptom score and no difference in peak urine flow in patients taking tamsulosin 0.8 mg versus those taking 0.4 mg. Further, patients taking the higher dose of tamsulosin more likely to discontinue tamsulosin due to adverse events
Fentanyl, a phenylpiperidine opioid (in the same class as meperidine, tramadol, and dextromethorphan), has been shown in case reports to induce serotonin syndrome. The mechanism is not entirely clear, but fentanyl may function as a weak serotonin reuptake inhibitor and also may enhance serotonin release. Thus in patients who develop signs of serotonin syndrome, clinicians must be vigilant in considering fentanyl as a culprit medication.
Antiphospholipid syndrome is an autoimmune disorder characterized by thrombotic events or adverse obstetrical events. The diagnosis is aided by testing for antibodies to cardiolipin and beta2-glycoprotein or a functional assay for lupus anticoagulant. However, in healthy blood donors, 10% test positive for cardiolipin antibodies, and 1% are positive for lupus anticoagulant. Moreover, certain drugs and infections have been shown to elevated antibody titers transiently. Thus, diagnosis of antiphospholipid syndrome requires the presence of clinical as well as laboratory criteria, with laboratory positivity demonstrated on two or more occasions at least 12 weeks apart.